It is very difficult having to go through treatment for a cancer and then have to deal with menopause. Since you've had a blood clot on the pill, taking estrogen again certainly carries some risk. One thing you can do is ask your doctor to check a blood test for any blood clotting factors that could have increased your chance of a blood clot. Some of then are homocysteine, Leiden factor, anticardiolipin, and B-12 deficiency among others. Estrogen can cause a loss of B vitamins and being low on that can contribute to a clot. So a multivitamin can be helpful for that.
The best way to know if you are low on vitamin D is to check it with a blood test for 17 OH Vitamin D. If your value is below 40, it is low and if it is below 20 it is very low. If osteoporosis is a worry, then there are several medications such as Fosomax, Boniva, and other bisphonsphonate medications that are often used before reclast.
also talk to your doctor about estrogen alternatives for other symptoms such as hot flashes. Examples of alternatives are soy and flaxseed. Replens, an over the counter moisturizer, is also very effective for vaginal dryness.
Machelle M. Seibel, MD